Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 135, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 28, 2000, 3:19 PM EDT for Pike County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 28, 2000, 3:19 PM EDT (19:19 UTC)
- Expired
- Jul 28, 2000, 3:45 PM EDT
- In force
- 26 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pike County, KY
The radar
The Jackson,KY radar (KJKL), 90 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
207 WUUS53 KJKL 281920 SVRJKL KYC195-281945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 319 PM EDT FRI JUL 28 2000 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN PIKE COUNTY IN KENTUCKY * UNTIL 345 PM EDT * AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ELKHORN CITY...OR ABOUT 12 MILES SOUTHEAST OF PIKEVILLE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 4 MILES SOUTHWEST OF PHELPS AT 345 PM EDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON KY. LAT...LON 3737 8251 3724 8235 3748 8200 3764 8220 HJK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:05 PM EDT, 14 minutes earlier.
Area forecast discussion, Jul 28, 3:05 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 305 PM EDT FRI JUL 28 2000 BIGGEST CONCERN THIS GO AROUND IS THE POTENTIAL FOR HEAVY CONVECTIVE RAINS...ESPECIALLY ON SATURDAY. IN THE NEARER TERM CONVECTION HAS DEVELOPED ACROSS THE AREA THIS AFTERNOON WITH SUPPORT FROM NOSE OF UPPER JET AND OUTFLOW FROM MCS WHICH DIED OVER CENTRAL KY. REMAINING DAYTIME CONVECTION MAY NEED TO BE DEALT WITH IN THE START OF THE FIRST PERIOD. BEYOND THE CURRENT SITUATION...THE THERE ARE DIFFERENCES AMONG THE MODELS...ESPECIALLY ON SATURDAY. ALL MODELS ARE TRENDING FURTHER NORTH WITH THE HEAVY RAINFALL POTENTIAL...WITH THE NGM FURTHER NORTH THAN THE ETA OR AVN. EVEN THOUGH THE TREND IS FURTHER NORTH...PREFER TO STICK WITH THE ETA SINCE THE AVN IS IN MUCH BETTER AGREEMENT WITH IT. FOR THE SPECIFICS...ANY REMAINING CONVECTION SHOULD DIE OFF FOR THE MOST PART THIS EVENING. TOWARD MORNING THERE IS A RETURN OF UPWARD VERTICAL MOTION DUE TO DIVERGENCE ON THE RIGHT SIDE OF AN ANTICYCLONICALLY CURVED UPPER JET. THE GREATEST VERTICAL MOTION IS CENTERED JUST TO OUR NORTH NEAR THE OHIO RIVER AT 12Z. SO THERE IS AN INCREASED CHANCE OF THUNDERSTORMS AGAIN LATE TONIGHT... ESPECIALLY NORTH. ON THURSDAY...THE UPPER SUPPORT JUST DESCRIBED CONTINUES. MEANWHILE PRECIPITABLE WATER CLIMBS TO 1.5 TO 2 INCHES. IN ADDITION BOTH THE ETA AND AVN SHOW A MID LEVEL SPEED MAX MOVING OVER THE NORTHWESTERN PART OF THE AREA DURING THE AFTERNOON...WITH 700 MB WINDS OF 40 TO 45 KNOTS. THIS WOULD SUPPORT SEVERE POTENTIAL ALONG WITH THE HEAVY RAIN POTENTIAL. HOWEVER...ONE QUESTION MARK INVOLVED FOR THE SEVERE THREAT IS THE DEGREE OF INSTABILITY. CLOUDS AND ONGOING PRECIP COULD LIMIT HEATING. SUPPORT IS STILL PRESENT INTO SATURDAY NIGHT...WITH INCREASED UPWARD MOTION THEN AGAIN BY DAWN. ON SUNDAY WE ARE STILL IN THE WARM SECTOR OF THE STORM SYSTEM ALL DAY...WITH THE SURFACE FRONT STILL OFF TO OUR NORTHWEST NEAR THE KY/IN BORDER. EVEN WITHOUT AS STRONG OF SUPPORT LATER IN THE DAY...THINK THAT CONVECTION WILL AGAIN DEVELOP WITH HEATING. WITH ALL THIS SAID...WILL GO ABOVE NGM MOS POPS MOST PERIODS. WILL GO HIGHEST ON SATURDAY IN THE NORTH WITH A 70 PERCENT POP AND MENTION OF POSSIBLE HEAVY RAINFALL. WILL HOLD OFF ON ANY FLASH FLOOD WATCH AT THIS TIME. HEAVIEST RAIN IS NOT LIKELY UNTIL THE SECOND PERIOD...FLASH FLOOD GUIDANCE VALUES ARE RUNNING FAIRLY HIGH...AND THE AREA MOST LIKELY TO SEE HEAVY RAIN ON SATURDAY HAS MISSED MOST OF THE STORMS TODAY. MIDNIGHT SHIFT MAY NEED TO CONSIDER A FLASH FLOOD WATCH IF 00Z MODELS SHOW GOOD SUPPORT FOR HEAVY RAIN. FOR TEMPS...THINK THAT NGM MOS IS TOO WARM FOR HIGHS EACH DAY. CLOUDS AND PRECIP SHOULD KEEP IT COOLER. LOWS SEEM REASONABLE. EXTENDED FORECAST... AGREEMENT AMONG MODELS THAT THE CLOSED UPPER LOW CURRENTLY OVER OVER THE GREAT LAKES WILL WEAKEN AND DROP SOUTHWEST EARLY IN THE NEW WEEK. THIS PLACES US UNDER A MOIST SOUTHWEST FLOW STRETCHING ALL THE WAY TO THE LOWER MS VALLEY OR NORTHERN GULF OF MEXICO. NO SIGNIFICANT CHANGE IN SURFACE AIR MASS IS EXPECTED...SO THE CHANCE OF SHOWERS/THUNDERSTORMS WILL PERSIST EACH DAY...WITH SEASONABLY WARM TEMPERATURES. .JKL...NONE. HAL
Nearby
Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.